Colorado, 2003

High Wind in Colorado, January 30, 2003

January 30, 2003 · NWS BOU · 6 events in 6 counties and zones

5 miles northeast of Estes Park, 76 mph (66 kts) at Evergreen, 75 mph (65 kts) in central Boulder and 68 mph (59 kts) at Hereford. In Fort Collins, an empty tractor-trailor was blown over near the Anheuser-Busch brewery.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Peak wind reports included: 86 mph (75 kts), 3 miles south of Rollinsville, 84 mph (73 kts), 4 miles south of Livermore, 82 mph (71 kts), 2.5 miles northeast of Estes Park, 76 mph (66 kts) at Evergreen, 75 mph (65 kts) in central Boulder and 68 mph (59 kts) at Hereford. In Fort Collins, an empty tractor-trailor was blown over near the Anheuser-Busch brewery. The strong winds also downed several trees along with a telephone pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 29, 7:46 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jan 29, 7:46 PM MST, 5 hours 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
745 PM MST WED JAN 29 2003

DECIDED TO ISSUE HIGH WIND WATCH FOR THE FTHILLS AND MOST OF THE MTN
ZNS FOR THURS.  MM5 AND OTHER CROSS SECTIONS INDG FVRBL SHEAR WITH
STG STRAIGHT-LINE WNDS DVLPG ARND 12Z THURS MRNG.  JET STREAK WL
MOVE ACRS NRN WY DURING WATCH PD AS WELL.  PRES GRADS WL BE STG
DURING THE DAY TMRW AND SANSTER DATA POINTING TWD A WARNING IN THE
AFTN.  STG WNDS WL GET AS LOW AS 7000 FEET OR SO JUDGING BY TEMP
PROFILES...BUT NOT COUNTING ON THE REALLY STG WNDS TO MAKE IT INTO
THE FNT RANGE. 46

.DEN...HIGH WIND WATCH THURSDAY CO ZONES 33>36.
Hazardous weather outlook, Jan 29, 11:20 AM MST, 13 hours 40 minutes before
COZ030>051-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MST WED JAN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A DRY COOL AIRMASS WILL COVER THE FORECAST AFTER THIS AFTERNOON AND
TONIGHT.  SOME HIGH CLOUDS WILL MOVE ACROSS THIS AFTERNOON AND
EVENING.  THE BRISK NORTHWESTERLY FLOW ALOFT WILL HELP BRINGS WEST
TO NORTHWEST WINDS OF 20 TO 35 MPH TO THE MOUNTAINS ABOVE 10000 FEET
BOTH THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STRONG WEST WINDS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS AND FRONT
RANGE FOOTHILLS THURSDAY AFTERNOON AND CONTINUE THROUGH FRIDAY
MORNING. WINDS GUSTS TO AS HIGH AS 60 MPH MAY OCCUR IN THE FOOTHILLS
WITH EVEN STRONGER GUSTS POSSIBLE ABOVE TIMBERLINE. STRONG WINDS
WILL CAUSE AREAS OF BLOWING SNOW ON SOME OF THE HIGHER MOUNTAIN
PASSES.

WINDS IN AND ALONG THE FOOTHILLS ARE EXPECTED TO GRADUALLY FRIDAY
INTO SATURDAY...WITH ANOTHER SHOT OF SNOW IN THE MOUNTAINS WITH THE
PASSAGE OF A PACIFIC WEATHER SYSTEM SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/FMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 30, 1:00 AM MST to 4:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 30, 1:00 AM MST to 4:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 30, 1:00 AM MST to 4:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
January 30, 1:00 AM MST to 4:00 PM MST
Where
Ne Weld County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 30, 1:00 AM MST to 4:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
January 30, 1:00 AM MST to 4:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338631, 5338632, 5338633, 5338634, 5338635, 5338636.